Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 6, 2003

July 6, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 8:16 AM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 8:16 AM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
916 AM EDT SUN JUL 6 2003

MORNING UPDATE HAS BEEN SENT REMOVING MORNING FOG. ONE LONE
THUNDERSTORM MOVED QUICKLY ACROSS WASHINGTON AND WESTMORELAND COUNTIES
THIS MORNING, BUT THAT HAS NOW HAS MOVED INTO THE MOUNTAIN COUNTIES TO
OUR EAST AS IT WEAKENS. EXPECT MORE ACTIVITY TO FIRE THIS AFTERNOON AS
DEWPOINTS CLIMB INTO THE UPPER 60S AND SUNSHINE WILL HELP DESTABILIZE
THE ATMOSPHERE. TRIGGER TEMPERATURE CALCULATED AT 26C/79F TODAY.

MAIN CLUSTER OF CONVECTION CURRENTLY MOVING THROUGH JANESVILLE-BELOIT
WISCONSIN WITH ANOTHER AREA NEAR DES MOINES IOWA.  EXTRAPOLATION WOULD
PUT THAT AREA IN OUR NECK OF THE WOODS LATE THIS EVENING.  ACARS DATA
FROM WESTBOUND KPIT DEPARTURES SHOWING LITTLE SHEAR AND 700 MB WINDS
280/40KTS OVER OHIO. AS SUCH, I EXPECT PULSE-TYPE STORMS TO DEVELOP
OVER THE AREA THIS AFTERNOON AND MOVE PRETTY MUCH DUE EAST.

AFTERNOON PACKAGE CONCERNS WILL BE ON CONVECTION FOR MONDAY EVENING AS
IMPRESSIVE HELICITY/FRONTOGENIC FORCING/AND SOUPY DEWPOINTS WILL BE
OVER THE AREA.  WILL DIGEST NEW MODEL DATA FOR A BETTER FEEL ON THE
LOCATION.

PIT   85  69  87  70 /  50  40  50  40
HLG   85  70  87  70 /  50  40  50  40
MGW   86  70  88  71 /  50  40  50  40
ZZV   86  71  88  71 /  50  50  50  40
PHD   85  70  87  70 /  50  40  50  40
FKL   84  66  86  67 /  50  40  50  40
DUJ   83  66  85  67 /  50  40  50  40
LBE   85  69  87  70 /  50  40  50  40
BTP   83  67  85  68 /  50  40  50  40
IDI   84  67  86  68 /  50  40  50  40
ODM   84  67  86  68 /  50  40  50  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

TYBURSKI
Hazardous weather outlook, Jul 6, 4:00 AM EST, 10 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 12:27 PM EST, 2 hours 3 minutes before
PAZ007-008-013-014-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SUN JUL 6 2003

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH.  THESE STORMS
WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 6, 12:35 PM EST, 1 hour 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-062030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT SUN JUL 6 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE
SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND
BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER
APPROACH.

TYBURSKI
Special weather statement, Jul 6, 1:50 PM EST, 40 minutes before
PAZ007-008-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA
BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 6, 2:30 PM EST
Where
Lawrence County, New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -80.350

Large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369706.